Anticoagulant-induced hemorrhagic cholecystitis with hemobilia after deceased donor kidney transplant and literature review

Ilya Sakharuk, Patricia Martinez, Melissa Laub, Imran Gani, Muhammad Saeed

Research output: Contribution to journalArticlepeer-review

Abstract

Introduction and importance: Hemobilia and hemorrhagic cholecystitis are uncommon causes of right upper quadrant abdominal pain. The development of intra-gallbladder and biliary bleeding has been primarily associated with abdominal trauma, malignancy, liver transplant, and iatrogenic injury to the biliary tree and vasculature. Spontaneous anticoagulant induced hemorrhagic cholecystitis and hemobilia are incredibly rare events and have only been documented by a handful of case reports. Case presentation: A 55-year-old male who had recently undergone a deceased-donor kidney transplant was transferred to our academic institution for evaluation of subjective fever, right upper quadrant abdominal and back pain. The patient demonstrated localized tenderness in the right abdomen and was found to have hemorrhagic cholecystitis on imaging. He subsequently underwent urgent cholecystectomy and recovered without any subsequent complications. Clinical discussion: Hemorrhagic cholecystitis and hemobilia are a rare cause of right-sided or generalized abdominal pain. Diagnosis is made primarily by pathognomonic findings on CT and US imaging. Prompt diagnosis is essential in preventing mortality and/or significant morbidity. The standard treatment consists of urgent/emergent cholecystectomy. Conclusion: A rare sequelae of anticoagulant use, intra-biliary bleeding must be considered as a differential diagnosis in anticoagulated patients presenting with right upper quadrant abdominal pain.

Original languageEnglish (US)
Article number106027
JournalInternational Journal of Surgery Case Reports
Volume84
DOIs
StatePublished - Jul 2021

Keywords

  • Hemobilia
  • Hemorrhagic cholecystitis

ASJC Scopus subject areas

  • Surgery

Fingerprint

Dive into the research topics of 'Anticoagulant-induced hemorrhagic cholecystitis with hemobilia after deceased donor kidney transplant and literature review'. Together they form a unique fingerprint.

Cite this